Kansas, 2019Flash Flood and Hail in Kansas, September 9, 2019
September 9, 2019 · NWS GLD · 8 events in 2 counties and zones
Severe thunderstorms produce hail up to half dollar size in northwest Kansas in addition to flash flooding in Logan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produce hail up to half dollar size in northwest Kansas in addition to flash flooding in Logan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 3:44 PM CST, 54 minutes earlier.
Area forecast discussion, Sep 9, 3:44 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
344 PM MDT Mon Sep 9 2019
.SHORT TERM...(This evening through Tuesday Night)
Issued at 237 PM MDT Mon Sep 9 2019
Looking aloft today, will see a more westerly flow take over.
Went and took pops down today to around 20%, and shifted the
higher pops to hug our southeastern border. As of 3 PM,
convection had begun developing along this area. That said, lower
levels still look like they are a bit dryer that previously
thought, so not expecting much convection or fog developing across
the Tri-State area this evening into tomorrow.
Any storms and showers that continue to develop will originate
along our southern CWA border and propogate slowly to the
east northeast. An isolated severe storm will be possible.
Threats anticipated will be large hail and damaging wind. Showers
and storms are expected to end by midnight.
Tuesday, an upper level trough will deepen and push it's way from
the west coast over Colorado, lining up southwest of our area,
centered on WFO PUB's area by Wednesday night. Along with this, we
will see the return of some mid-level moisture. This may be just
enough to generate a couple of showers and storms, but, at this
time, no severe weather is expected.
Will be taking a closer look at winds tomorrow, guidance is in
disagreement, but we may see some significant sustained winds
across the area. Went with CONSALL for the Tuesday evening time
period. RH's will still be too high for any fire weather concerns,
but it's something that should be mentioned.
.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Sep 9 2019
A trough moves northeast into the northern Plains by Thursday
morning with a ridge sitting over most of the eastern U.S. The
trough moves out of the northern and central Plains Thursday night
as a ridge moves in over the Intermountain West. Almost zonal flow
aloft moves over the Tri-State area Friday through Saturday as a
ridge and trough move across southern Canada. Low pressure extends
south into the northwest and north-central U.S. through Sunday as
the center of high pressure sits just off the Mid-Atlantic coast.
During the day Monday, a ridge develops over the Intermountain West
as a trough forms along the Pacific Northwest coastline.
A cold front moves across the Tri-State region Wednesday night
associated with a mid-latitude cyclone over the eastern Dakotas.
Showers and thunderstorms are expected Wednesday evening
associated with the front. There is an isolated chance for storms
Thursday evening along and south of Hwy 40/287 with otherwise dry
conditions through the beginning of next week. High pressure at
the surface moves over the Plains and Intermountain West behind
the cold front. By Saturday, leeside troughing develops along the
Front Range of the Rockies.
High temperatures in the mid-70s to lower 90s are expected with
cooler temperatures Thursday and Friday. Low temperatures will
range from the upper 40s to mid-60s with the coldest morning Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM MDT Mon Sep 9 2019
Throughout the remainder of the TAF period, VFR conditions are
expected to prevail at the Goodland and McCook terminal. This
afternoon, there will be a chance of showers and storms impacting
the terminals, but confidence on timing and location was too low
to add in the TAFs. Storms will start in the afternoon, ending by
midnight tonight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Sep 9, 11:08 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1108 AM MDT Mon Sep 9 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1108 AM MDT Mon Sep 9 2019 /1208 PM CDT Mon Sep 9 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
This afternoon, a few strong to severe thunderstorms are possible
in southwest Nebraska and northwest Kansas. The primary threats with
these storms will be large hail, damaging winds, and heavy
downpours. Storms should form this afternoon and move east out of
northwest Kansas around midnight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
A few strong to severe thunderstorms are possible on Tuesday and
Wednesday. Wednesday will have greater chances as a front moves
across the Tri-State area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not required.
In the hours before
Local storm report, Sep 9, 11:32 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY RAIN 4 S OAKLEY 39.07N 100.85W
09/09/2019 M1.20 INCH LOGAN KS PUBLIC
TOTAL RAINFALL OVER PREVIOUS 12 HOURS.
RELAYED VIA EM.
0755 AM HEAVY RAIN OAKLEY 39.13N 100.86W
09/09/2019 M1.12 INCH LOGAN KS EMERGENCY MNGR
TOTAL RAINFALL OVER PREVIOUS 12 HOURS.
0755 AM HEAVY RAIN 5 SSE OAKLEY 39.05N 100.83W
09/09/2019 M1.00 INCH LOGAN KS PUBLIC
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
RELAYED VIA EM.
0700 AM HEAVY RAIN OAKLEY 39.13N 100.86W
09/09/2019 M1.10 INCH LOGAN KS TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
OAKLEY. TOTAL RAINFALL OVER PREVIOUS 12
HOURS. VIA TWITTER.
0700 AM HEAVY RAIN 4 SW ARAPAHOE 38.81N 102.23W
09/09/2019 M1.35 INCH CHEYENNE CO COCORAHS
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&Special weather statement, Sep 9, 3:51 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 PM CDT Mon Sep 9 2019
KSZ014-015-092215-
Sheridan KS-Thomas KS-
451 PM CDT Mon Sep 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Grinnell, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Menlo, Angelus and Seguin.
LAT...LON 3913 10067 3917 10081 3939 10074 3931 10049
TIME...MOT...LOC 2150Z 203DEG 18KT 3922 10071
DDT
Special weather statement, Sep 9, 3:57 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM CDT Mon Sep 9 2019
KSZ028-092215-
Logan KS-
457 PM CDT Mon Sep 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 515 PM
CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Russell Springs, or 19 miles west of Scott State
Lake, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Russell Springs.
LAT...LON 3879 10135 3906 10105 3894 10085 3870 10120
3870 10134
TIME...MOT...LOC 2157Z 227DEG 19KT 3878 10125
DDTLocal storm report, Sep 9, 4:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 W OAKLEY 39.13N 100.87W
09/09/2019 M1.00 INCH LOGAN KS EMERGENCY MNGR
HAIL WAS MEASURED TO BE 1.125 INCHES (ONE
AND AN EIGHTH INCH).
&&
JBHHail, Logan
- When
- September 9, 4:38 PM CST
- Where
- Logan County, 0.99 mi W of Oakley
- Measured
- 1.13 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.128, -100.868
Strong supercell-type thunderstorm produced hail up to 1.125 inches in diameter near Oakley, KS.
Hail, Sheridan
- When
- September 9, 5:15 PM CST
- Where
- Sheridan County, 2.68 mi W of Tasco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.357, -100.349
Hail, Logan
- When
- September 9, 5:35 PM CST to 5:50 PM CST
- Where
- Logan County, 3.47 mi S of Winona
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.020, -101.258
Hail lasted for 15 minutes.
Hail, Logan
- When
- September 9, 6:16 PM CST
- Where
- Logan County, 4.91 mi SSE of Mc Allaster
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.933, -101.370
Hail, Logan
- When
- September 9, 6:49 PM CST
- Where
- Logan County, 6.88 mi W of Russell Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.904, -101.296
Hail, Logan
- When
- September 9, 7:25 PM CST
- Where
- Logan County, 11.17 mi S of Oakley Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.960, -100.852
Hail, Logan
- When
- September 9, 7:38 PM CST
- Where
- Logan County, 6.82 mi SSE of Mc Allaster
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.904, -101.370
Dime to quarter size hail was covering the ground to a depth of at least 1 inch.
Flash Flood, Logan
- When
- September 9, 8:30 PM CST
- Where
- Logan County, 5.47 mi SSW of Page City to 5.4 mi SSW of Page City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.006, -101.186
Several inches of water covered the road near the intersection of KS Hwy 25 and Vista. Caution lights were deployed to warn traffic of water over the road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019$212,000 · 61 kt wind · 28 events
- Damaging Winds and Lightning Strike in Louisiana, September 9, 201910 injured · 52 kt wind · 7 events
- Damaging Winds in Louisiana, September 9, 2019$480,000 · 83 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Mississippi, September 9, 20191 injured · $155,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Georgia, September 9 to 10, 2019$105,000 · 1.5 in hail · 19 events
- Damaging Winds in Arkansas, September 9, 2019$75,000 · 60 kt wind · 2 events
- Damaging Winds in Virginia, September 9, 2019$38,000 · 60 kt wind · 5 events
- Tornadoes in South Dakota, September 9, 2019EF1 · 5 events
- Damaging Winds in Iowa, September 9, 2019$33,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, September 9, 2019$16,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, September 9 to 10, 201970 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, September 9, 2019$12,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856052, 856053, 857978, 856055, 856056, 856058, 856057, 857979.